California, 2004

Flash Flood in California, August 14, 2004

August 14, 2004 · NWS SGX · 1 event in 1 county or zone

Flash flooding ran over parts of Big Bear Blvd. as well as highway 18 and other local roads in the Big Bear area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Flash flooding ran over parts of Big Bear Blvd. as well as highway 18 and other local roads in the Big Bear area. The storm also dropped small hail throughout Big Bear City. There were no reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 8:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 8:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
945 AM PDT SAT AUG 14 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN OVER THE
MOUNTAINS AND DESERTS TODAY WITH A FEW POSSIBLY OCCURRING WEST OF
THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM. THE
BURN AREAS IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH
FLOODING. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH
THUNDERSTORMS. THE MOISTURE ALOFT WILL DECREASE SLIGHTLY ON SUNDAY
WITH FEWER THUNDERSTORMS EXPECTED IN THE AFTERNOON.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

12Z NKX SOUNDING WAS STILL VERY MOIST WITH A PRECIPITABLE WATER OF
1.48 INCHES. DEWPOINTS WERE VERY HIGH ACROSS SOUTHERN
CALIFORNIA...IN THE 60S FROM THE COAST TO THE MOUNTAINS WITH A FEW
LOWER 70S IN THE DESERTS...SO CONDITIONS ARE FAVORABLE FOR
CONVECTION TO DEVELOP AGAIN TODAY. WINDS WERE LIGHT AND VARIABLE
FROM THE SFC TO 20000 FEET...SO THUNDERSTORMS WILL BE SLOW MOVERS
WHICH WILL INCREASE THE FLASH FLOODING THREAT. CU ALREADY FORMING
OVER THE SBD AND RIV COUNTY MTNS AT 1630Z...AND CAPE VALUES IN
EXCESS OF 1300 J/KG ARE FCST OVER THE MTNS AND DESERTS THIS
AFTERNOON.

WEAK MIDLEVEL FLOW CONTINUES SUNDAY AND MONDAY BETWEEN THE UPPER
HIGH OVER THE SOUTHWEST AND THE TROUGH OVER THE PACIFIC. UPPER LEVEL
WINDS ARE PREDOMINANTLY SOUTHWEST BUT MIDLEVEL FLOW REMAINS WEAK
SOUTHEASTERLY. WITHOUT ANY STRONG STEERING FLOW OR SUBSTANTIAL
DRYING OVER THE MTNS THE THREAT FOR ISOLATED CONVECTION MAY CONTINUE
THROUGH TUESDAY.

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM
FOR MTNS/DESERTS...SEE LAXFFASGX.

&&

MOEDE
Hazardous weather outlook, Aug 14, 3:05 AM PST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT SAT AUG 14 2004

CAZ048-050-151300-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
245 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN
DIEGO COUNTY VALLEYS.

.DAY ONE... TODAY THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS
COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING
WILL BE A THREAT WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060>062-151300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
405 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 700 PM.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA
VALLEY UNTIL 600 AM.

THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE
OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN
BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS.

SKYWARN ACTIVATION WILL BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS
WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

MAXWELL

In the hours before

Local storm report, Aug 14, 4:48 AM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
548 AM PDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HEAVY RAIN       INDIO                   33.72N 116.23W
08/14/2004  0.35 INCH        RIVERSIDE          CA   OTHER FEDERAL

            0.35 INCHES REPORTED IN 30 MINUTES

&&

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 14, 10:00 AM PST to 11:00 AM PST
Where
San Bernardino County, Big Bear City
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418557.